Hail, Harrisonburg (C)
- When
- June 21, 1:28 PM EST
- Where
- Harrisonburg (C) County, 0.88 mi SW of Harrisonburg
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.440, -78.880
A trained spotter reported penny-sized hail in Harrisonburg.
A trough of low pressure triggered scattered showers and thunderstorms over north central Virginia during the afternoon of June 19th. Damaging winds brought down trees near Stanley in Page County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A trough of low pressure triggered scattered showers and thunderstorms over north central Virginia during the afternoon of June 19th. Damaging winds brought down trees near Stanley in Page County. Penny-sized hail occurred near Harrisonburg and in Vienna. Lighting also caused damage to a condominium estate in Alexandria.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 21, 1:25 PM EST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 225 PM EDT SAT JUN 21 2008 .SYNOPSIS... A TROUGH OF LOW PRESSURE WILL REMAIN ACROSS THIS AREA TODAY...BRINGING SCATTERED THUNDERSTORMS IN THE AFTERNOON AND EVENING. A COLD FRONT WILL PRODUCE SCATTERED THUNDERSTORMS ON SUNDAY. THE FRONT WILL GET HUNG UP ACROSS THE AREA MONDAY...KEEPING UNSETTLED CONDITIONS IN THE FORECAST THROUGH MON NIGHT. HIGH PRESSURE WILL BUILD OVER THE REGION TUESDAY AND WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... SURFACE ANALYSIS FROM 17Z SHOWS LOW PRESSURE OVER EASTERN ONTARIO AND A TROUGH AXIS EXTENDING SOUTH THROUGH THE MID WEST. A TROUGH AXIS WAS NOTED ALONG THE EASTERN SEABOARD EAST OF THE BLUE RIDGE. REGIONAL RADAR BECOMING MORE ACTIVE WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOPING WEST OF THE BLUE RIDGE...QUICKLY DEVELOPING FURTHER EAST OVER THE PAST HOUR. AFTERNOON CONVECTION WILL LINGER THROUGH MUCH OF THE OVERNIGHT HOURS GIVEN WELL DEFINED SHORTWAVE TROUGH CROSSING THE MID ATLANTIC. HIGH END CHANCE/SCATTERED POPS THROUGH THE OVERNIGHT. THERE SHOULD BE A BREAK SOMETIME OVERNIGHT...BUT CONFIDENCE NOT HIGH ENOUGH TO PINPOINT WITH LOWER POPS. WENT WITH THE WARMER METMOS NUMBERS GIVEN INCREASING SOUTHERLY FLOW AND CLOUD COVER THROUGH THE EVENING AND CONTINUING OVERNIGHT. STORM MOTION IS VERY LIGHT TODAY...LESS THAN 20 KNOTS. ONE HOUR RAINFALL ESTIMATES WITH THE STORM IN PENDLETON COUNTY WERE ABOUT 1.5 INCHES. WHILE FLASH FLOOD GUIDANCE IS HIGH...NEARLY 3 INCHES...WILL HAVE TO WATCH FOR THE LOW LYING AREAS OR COMPLEX TERRAIN FOR FLASH FLOOD POTENTIAL. HIGH FREEZING LEVEL TODAY TOO...SO WILL NEED TO WATCH FOR HIGH CORES WITH HAIL POTENTIAL THROUGH EARLY EVENING. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... COLD FRONT APPROACHING THE REGION SLOWLY SUNDAY. MAIN CHALLENGE FOR TOMORROW IS TIMING OF THE MORE ORGANIZED WAVES OF CONVECTION VERSUS SIMPLER MORE ISOLATED BOUNDARY INTERACTION AND INSTABILITY STORMS. LOCALLY RUN WRF MODELS ARE SHOWING THE STORMS OVERNIGHT LINGERING INTO EARLY SUNDAY MORNING. THE NAM AND GFS SHOW A BREAK IN THE EARLY MORNING ACTIVITY AND THE ACTIVITY MORE ASSOCIATED WITH THE COLD FRONT...GIVING MORE TIME FOR THE ATMOSPHERE TO RECOVER AND DESTABILIZE. CONCERN IS THAT THE FIRST ROUND WILL WORK OVER THE AREA TOO MUCH...WITH INCREASED SUBSIDENCE AND TOO MUCH CLOUD COVER. IF THE TIMING WORKS OUT TO PROVIDE A BREAK IN STORMS...A STRENGTHENING WIND FIELD...INCREASING LOW LEVEL MOISTURE...AND AN APPROACHING BOUNDARY WOULD ALL COMBINE FOR SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL DURING THE AFTERNOON HOURS ACROSS GENERALLY THE ENTIRE FORECAST AREA. && .LONG TERM /MONDAY THROUGH SATURDAY/... ENSEMBLES CONTINUE TO EXHIBIT GOOD CONSISTENCY WITH HIGH CHANCE TO LIKELY PROBABILITIES OF MEASURABLE RAINFALL SUNDAY EVENING. THESE HIGH PROBABILITIES WOULD BE A CONTINUATION OF ORGANIZED CONVECTION FROM SUNDAY AFTERNOON. WILL HAVE THE LIKELY POPS EAST OF THE BLUE RIDGE...NEAR WHERE THE MODELS IMPLY THAT A FRONTAL BOUNDARY AND PROPAGATED CONVECTION WOULD RESIDE WITHIN A COUPLE OF HOURS ON EITHER SIDE OF 00Z. A SEVERE RISK WILL LAST UNTIL ABOUT 11 PM...WITH DAMAGING WINDS AND HAIL POSSIBLE. THEREAFTER...WITH THE BOUNDARY ACROSS THE CWA...WILL CONTINUE TO INCLUDE CHANCE POPS OVERNIGHT HOWEVER THE COVERAGE AND INTENSITY OF CONVECTION WILL BE REDUCED GIVEN LESS INSTABILITY. AS WAS MENTIONED YESTERDAY...MID LEVEL FLOW PARALLELING THE FRONT AT THE SURFACE MEANS A SLOWER FRONTAL PROGRESSION/PASSAGE. THEREFORE...SCATTERED TO NUMEROUS CONVECTION WILL PERSIST ON MONDAY WITH THE BOUNDARY IN PLACE AND AFTERNOON HEATING PRODUCING WEAK TO MODERATE AMOUNTS OF CAPE. SHEAR IS FORECAST TO BE JUST AS GOOD IF NOT BETTER THAN SUNDAY...ESPECIALLY IF THE GFS IS TO BE BELIEVED. THIS MAKES THE LOW POPS FROM MAV MOS SOMEWHAT PERPLEXING. WILL BE GOING A FAIR AMOUNT ABOVE POPS ADVERTISED FROM MAV MOS. SEVERE WEATHER WILL ONCE AGAIN BE POSSIBLE...WITH THE GREATEST OPPORTUNITY DURING PEAK HEATING. COVERAGE AND INTENSITY WILL WANE LATE IN THE EVENING...YET SOME ACTIVITY WILL LINGER OVERNIGHT ESPECIALLY ALONG AND EAST OF THE I-95 CORRIDOR AS THE BOUNDARY WONT GET A MID LEVEL PUSH EAST UNTIL EARLY TUESDAY MORNING. IF THE AFOREMENTIONED PUSH HAPPENS EARLY TUESDAY MORNING AND THE TROUGH AXIS SWINGS EAST...THEN TUESDAY WILL BE DRY. ALONG THESE LINES...MODELS ALSO HAVE HIGH PRESSURE AT THE SURFACE BUILDING IN FOR TUESDAY. THIS IS WHAT OUR FORECAST WILL REFLECT. HOWEVER...IF THE PASSAGE OF THE TROUGH AXIS IS DELAYED...THEN THERE MAY CONTINUE TO BE A SMALL CHANCE OF CONVECTION ON TUESDAY. 09Z SREFS ARE BEGINNING TO TREND IN THIS DIRECTION. ON WEDNESDAY...HIGH PRESSURE AT THE SURFACE IS FORECAST TO BE OVER THE REGION...PER GFS/ECMWF MODELS. THIS WILL KEEP THE AREA DRY. ALOFT...THE FLOW BECOMES WEST TO NORTHWEST. BELIEVE THIS MAY EVENTUALLY BECOME PROBLEMATIC LATE IN THE WEEK AS UPSTREAM MID LEVEL DISTURBANCES OR EVEN MESOSCALE CONVECTIVE SYSTEMS COULD AFFECT THE CWA. FORECASTING THESE THIS FAR OUT IS NEAR IMPOSSIBLE...BUT WILL CONTINUE TO INDICATE AN UPWARD TREND IN CONVECTIVE CHANCES TOWARD THE END OF THE WEEK INTO THE NEW DAY 7 /SATURDAY/. BY FRIDAY OR SATURDAY...THERE MAY ALSO BE FRONT THAT MAKES IT INTO THE CWA WHICH WOULD ALSO BE SUPPORTIVE OF INCREASING CONVECTIVE PROBABILITIES. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... INCREASING COVERAGE IN SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BRING THE POTENTIAL FOR MVFR CEILINGS AND VISIBILITIES ALONG WITH GUSTY WINDS AND LIGHTNING. VERY LITTLE CONFIDENCE WITH THE 18Z TAF PACKAGE. NOT MUCH IN THE WAY OF GUIDANCE WHEN IT COMES TO CONVECTION OR PRECIPITATION IN GENERAL. CURRENT THINKING IS FOR TWO WAVES OF CONVECTION. THE FIRST IS THIS AFTERNOON AND EVENING...BECOMING MORE SHOWERY OVERNIGHT. MVFR FOG IS POSSIBLE EARLY TOMORROW MORNING GIVEN WEAK FLOW AND INCREASED MOISTURE. THE NEXT ROUND WILL BE SUNDAY AFTERNOON. CONFIDENCE IS LOW ON HOW STRONG THAT SECOND ROUND WILL BE AND WILL BE VERY DEPENDENT ON HOW THE MORNING PROGRESSES. LATER SHIFTS WILL HAVE TO FINE TUNE TIMING AND STRENGTH OF BOTH THE SHORT WAVE TONIGHT AND PRE FRONTAL ACTIVITY SUNDAY AFTERNOON. A SLOW MOVING COLD FRONT WILL PUSH ACROSS THE AREA LATER MONDAY INTO MONDAY NIGHT. THUNDERSTORMS MAY IMPACT THE TERMINALS THROUGH THEN...ESPECIALLY MONDAY AFTERNOON AND EVENING. HIGH PRESSURE WILL BUILD IN FOR THE MIDDLE OF THE WEEK. && .MARINE... INCREASING SOUTHERLY FLOW WILL DEVELOP OVERNIGHT AHEAD OF AN APPROACHING COLD FRONT. HAVE PUT UP A SMALL CRAFT ADVISORY IN THE SOUTHERN HALF OF THE BAY AND THE LOWER TIDAL POTOMAC FOR GUSTS UP TO 20 KNOTS. SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE LATER THIS AFTERNOON AND CONTINUE THROUGH THE OVERNIGHT. SOME OF THE EARLIER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS NEAR 30 KNOTS AND SPECIAL MARINE WARNINGS MAY BE REQUIRED. SHOWERS AND THUNDERSTORMS REMAIN IN THE FORECAST FOR SUNDAY AS THE FRONT MOVES THROUGH THE REGION. MORE STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON. WILL HAVE TO WATCH SOUTHERLY FLOW FOR A LOW END SMALL CRAFT ADVISORY SUNDAY EVENING THROUGH MONDAY EVENING...BUT MOST GUIDANCE KEEPS WINDS AROUND 15 KT INSTEAD OF 20 KT. A FRONT WILL MOVE ACROSS THE WATERS MONDAY NIGHT. HIGH PRESSURE BUILDS IN FOR MID WEEK. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ532>534-537. && SYNOPSIS...SAR NEAR TERM...SAR SHORT TERM...SAR LONG TERM...PELOQUIN AVIATION...SAR/PELOQUIN MARINE...SAR/PELOQUIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1023 AM EDT SAT JUN 21 2008 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 221000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1023 AM EDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. A FEW STORMS WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WINDS AND POSSIBLY LARGE HAIL. THE MOST LIKELY TIME FOR THIS WOULD BE FROM 3 PM TO 9 PM. LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND EVENING SUNDAY AND MONDAY AS A COLD FRONT MOVES INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...BUT MAY BE REQUIRED SUNDAY. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-221000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 1023 AM EDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. A FEW STORMS WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WINDS AND POSSIBLY LARGE HAIL. THE MOST LIKELY TIME FOR THIS WOULD BE FROM 3 PM TO 8 PM. LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND EVENING SUNDAY AS A COLD FRONT APPROACHES THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...BUT MAY BE REQUIRED SUNDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 128 PM EDT SAT JUN 21 2008 VAZ026-211830- ROCKINGHAM VA- 128 PM EDT SAT JUN 21 2008 ...STRONG THUNDERSTORMS TO AFFECT ROCKINGHAM COUNTY... AT 128 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF YANKEETOWN...MOVING EAST AT 10 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 45 MPH...IN ADDITION TO VERY HEAVY RAINFALL. THE COMMUNITIES OF BROADWAY AND TUNIS WILL BE AFFECTED BY THIS STORM. PELOQUIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 149 PM EDT SAT JUN 21 2008 WVZ055-502-211830- HARDY WV-EASTERN GRANT WV- 149 PM EDT SAT JUN 21 2008 ...STRONG THUNDERSTORMS TO AFFECT HARDY AND EASTERN GRANT COUNTIES... AT 149 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LANDES...MOVING NORTHEAST AT 12 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH...IN ADDITION TO VERY HEAVY RAINFALL. THE COMMUNITIES OF DORCAS...MASONVILLE...BRAKE...WELTON...PETERSBURG AND RIG WILL BE AFFECTED BY THIS STORM. PELOQUIN
The Sterling radar (KLWX), 135 km away, was scanning. The volume nearest the first event began at 18:27 UTC.
4 hail, 2 lightning, 1 thunderstorm wind. Local standard time, as filed.
A trained spotter reported penny-sized hail in Harrisonburg.
Shenandoah County Emergency Management reported a barn destroyed by lightning in the Orkney/Bayes area.
Page County Fire and Rescue reported trees down across Dovel Hollow Road near Stanley.
A trained spotter reported penny-sized hail in near Sumerduck.
A trained spotter reported penny-sized hail.
A trained spotter reported penny-sized hail.
A local newspaper reported a lightning-sparked fire at a condominium complex. Lightning caused a roof fire at the Alexandria Knolls West condominium. A major electrical panel was destroyed and an explosion went through the adjacent wall, causing severe damage to a unit on the 8th flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108563, 108569, 108561, 108564, 108566, 108567, 108568.